Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteoporosis at age 28
Mar 6, 2013

Hi guys, I've always found you a fountain of knowledge before, so I have another question. Firstly, I will provide a brief medical history: 26-Jan-2010: HIV neg 20-May-2011: HIV poz (VL 95000 CD4 200) 1-Jul-2011: VL 45000 CD4 230 23-Jul-2011: Started on Atripla 28-Nov-2011: First VL undetectable result 9-May-2012: Femur break and pelvic fracture from falling off a bicycle Summer 2011: Change from Atripla to Eviplera due to gynecomastia 21-Feb-2013: Diagnosed Osteopenia hip (T score -1.8/ Z score -1.8) & Osteoporosis spine (T score -2.7/ Z score -2.7)

As you will note from the title, I am only 28 and have been diagnosed with Osteoporosis. Since my diagnosis I have also had a history of low Vitamin B levels, low folate levels and low platelet levels. My calcium levels have always been fine. The assumption here is that my osteoporosis evolved over a maximum 2.5 years of being positive or a period of only 10 months of being on Atripla. This sounds like rather alarming statistics to me and I want to make sure that we establish the rightful cause of the problem. I do not wish to blame the HAART without ruling out other causes first. My main concern (due to low Vit B/ folate levels and daily diarrhea) is that of malabsorption. Of course, this too may be as a result of the treatment but would you recommend that this theory is evaluated to rule out anything more sinister happening inside the gut? I am minded to ask my care providers for an endoscopy, but with the good old British NHS it's always best to have some weight behind a request.

If you do not agree, is there anything else I can do to maintain a steady relationship with my meds? Will I need to switch for a third time in one year? With a healthy diet, good gym routine, healthy lifestyle, good calcium levels, is there anything else I can do to protect myself?

My health specialist was surprised that I developed gynecomastia on Atripla (age 27 slim build) and now I suddenly see a very long road ahead of me with a disease that is still getting to me, one way or another, and causing me issues of someone 40 years my senior.

Response from Dr. Henry

Many people in US and elsewhere have osteopenia at a young age who are HIV negative so we dont know what your bone density was before you were HIV infected or on Atripla. Atripla can result in mild-modest drops in bone density and only fairly rarely large rapid drcps. Vitamin D deiciency, excessive use of carbonated beverages, caffeine, smoking, alcohol, and low testosterone levels as well as sedentary life style are all factors that can contribute to low bone density. If evaluation determines that your HIV medications appears to be a major factor then a switch off tenofovir might be another consideration. KH



Previous
Attripila Side effects.
Next
Itchy throat after 2 days on PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement